Alert archive / Idaho / Flash Flood Watches in 2014
Flash Flood Watch 4, NWS Missoula, MT
NWS Missoula, MT issued this flash flood watch at Aug 13, 2014, 11:03 AM PDT for Idaho County, Lemhi County, Idaho; Missoula County, Montana. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2014, 11:03 AM PDT (18:03 UTC)
- Expired
- Aug 13, 2014, 5:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Idaho County, ID, Lemhi County, ID, Missoula County, MT
The radar
The Missoula radar (KMSX), 127 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
191 WGUS65 KMSO 131803 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 1203 PM MDT WED AUG 13 2014 IDC049-059-140000- /O.NEW.KMSO.FF.A.0004.140813T1803Z-140814T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- 1203 PM MDT WED AUG 13 2014 /1103 AM PDT WED AUG 13 2014/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * FLASH FLOOD WATCH FOR PREVIOUS YEARS FOREST FIRE BURN AREAS AND AREAS ALONG THE SALMON RIVER CORRIDOR IN IDAHO AND LEMHI COUNTIES OF NORTH CENTRAL IDAHO. * UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE MOVING INTO IDAHO AND LEMHI COUNTIES THIS AFTERNOON. THE STORMS MAY PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME FRAME. * THE FOLLOWING BURN AREAS AND FLASH FLOOD PRONE AREAS IN IDAHO AND LEMHI COUNTY COULD SEE DEBRIS FLOWS AND FLASH FLOODS THIS AFTERNOON. IN IDAHO COUNTY: SHEEP FIRE BURN AREA, SALMON RIVER CORRIDOR FROM RIGGINS TO THE LEMHI COUNTY BORDER, THE HIGHWAY 95 CORRIDOR FROM RIGGINS TO WHITEBIRD. IN LEMHI COUNTY: MUSTANG BURN AREA, HIGHWAY 93 CORRIDOR FROM SOUTH OF SALMON TO ELLIS, HIGHWAY 93 CORRIDOR SOUTH OF NORTH FORK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
533 WGUS65 KMSO 131922 FFAMSO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 122 PM MDT WED AUG 13 2014 MTC063-140000- /O.EXA.KMSO.FF.A.0004.000000T0000Z-140814T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MISSOULA- 122 PM MDT WED AUG 13 2014 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE THE LOLO CREEK FOREST FIRE COMPLEX IN MISSOULA COUNTY OF WEST CENTRAL MONTANA. * UNTIL 6 PM MDT THIS EVENING * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL BE MOVING INTO WESTERN MONTANA THIS AFTERNOON. THE STORMS MAY PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME FRAME. * THE FOLLOWING BURN AREAS IN MISSOULA COUNTY COULD SEE DEBRIS FLOWS AND FLASH FLOODS THIS AFTERNOON. IN MISSOULA COUNTY: THE LOLO CREEK FOREST FIRE BURN AREA COMPLEX WEST OF LOLO COULD EXPERIENCE FLASH FLOODS AND DEBRIS FLOWS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ IDC049-059-140000- /O.CON.KMSO.FF.A.0004.000000T0000Z-140814T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI- 122 PM MDT WED AUG 13 2014 /1222 PM PDT WED AUG 13 2014/ ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR PREVIOUS YEARS FOREST FIRE BURN AREAS AND FLASH FLOOD PRONE AREAS ALONG THE SALMON RIVER CORRIDOR UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PREVIOUS YEARS FOREST FIRE BURN AREAS AND FLASH FLOOD PRONE AREAS ALONG THE SALMON RIVER CORRIDOR IN IDAHO AND LEMHI COUNTY OF NORTH CENTRAL IDAHO. * UNTIL 6 PM MDT /5 PM PDT/ THIS EVENING * THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL CONTINUE TO MOVE THROUGH IDAHO AND LEMHI COUNTIES THIS AFTERNOON. THE STORMS MAY PRODUCE HIGH INTENSITY BURSTS OF RAIN IN A SHORT DURATION TIME FRAME. * THE FOLLOWING BURN AREAS AND FLASH FLOOD PRONE AREAS IN IDAHO AND LEMHI COUNTY COULD SEE DEBRIS FLOWS AND FLASH FLOODS THIS AFTERNOON. IN IDAHO COUNTY: SHEEP FIRE BURN AREA... SALMON RIVER CORRIDOR FROM RIGGINS TO THE LEMHI COUNTY BORDER... THE HIGHWAY 95 CORRIDOR FROM RIGGINS TO WHITEBIRD. IN LEMHI COUNTY: MUSTANG BURN AREA... HIGHWAY 93 CORRIDOR FROM SOUTH OF SALMON TO ELLIS... HIGHWAY 93 CORRIDOR SOUTH OF NORTH FORK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
498 WGUS65 KMSO 132344 FFAMSO FLOOD WATCH NATIONAL WEATHER SERVICE MISSOULA MT 544 PM MDT WED AUG 13 2014 IDC049-059-MTC063-140045- /O.EXP.KMSO.FF.A.0004.000000T0000Z-140814T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ IDAHO-LEMHI-MISSOULA- 544 PM MDT WED AUG 13 2014 /444 PM PDT WED AUG 13 2014/ ...FLASH FLOOD WATCH WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS EVENING... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA WILL EXPIRE AT 6 PM MDT /5 PM PDT/ THIS EVENING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 13, 8:29 AM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 13, 8:29 AM PDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
929 AM MDT Wed Aug 13 2014
.UPDATE...Updated to increase thunderstorm threat for north
central Idaho and west central Idaho this afternoon through
tonight.
.DISCUSSION...A very impressive surge of moisture will move northward over
north central Idaho and west central Montana (southwest MT as
well) this afternoon. The atmosphere is expected to also become
quite unstable. As such, we have updated the forecast to better
reflect the possibility of widespread showers and
thunderstorms...few strong storms...developing and moving
northward into the Clearwaters, Camas Prairie, Orofino,
Bitterroots, Lemhi County and eastward to Butte and Deerlodge this
afternoon and evening. Strong gusty winds, local brief heavy rain
and small hail are all a possibility.
Tonight...an area of significant instability and energy should
help develop additional showers and a few thunderstorms over west
central Idaho. These additional showers may shift as far
east as the Bitterroots...Missoula and northwest Montana by
Thursday morning. The main impact of the showers could be frequent
lightning and local brief heavy rain.
.PREV DISCUSSION... /ISSUED 412 AM MDT Wed Aug 13 2014/
Round two for thunderstorms are expected this afternoon and
evening. Another shortwave of energy will make its way from south
to north much like yesterday, kicking off widespread showers and
scattered thunderstorms. There are some differences with today's
convection than yesterdays, that there is more moisture at the
surface and thus heavier downpours are expected today. Also most
of the strong wind gusts should be directly associated with the
thunderstorms themselves. Other threats with these storms will
once again be dangerous frequent lightning and small hail,
especially in extreme western Montana along the Idaho border and
in central Idaho, including Lemhi County.
The next impacting weather period will be Thursday and early
Friday morning, as the main low pressure system gets closer and
moves over northwestern Idaho and Montana. The parameters that we
look at for strong to severe thunderstorm potential appear optimal
during Thursday afternoon and evening. Models indicate that
thunderstorms will begin to develop in the late afternoon for
central Idaho and west-central Montana. Heavy rain, gusty winds,
small hail, and lightning will be the main threats. Some areas
from locations mentioned above could see brief periods of large
hail. These showers and thunderstorms will then begin to move
northeast into northwestern Montana and the Glacier Park region
during the evening hours on Thursday. Though the severe potential
will be lessening by Thursday evening, this will be the time
period that will be the greatest concern for flash flooding in
prone areas of the park, such as Going-To-The-Sun Road.
The low pressure circulation is expected to track directly over
northwest Montana by late Friday. Scattered showers will be the
main threat along with much cooler temperatures than we have been
experiencing as of late, possibly even below average for this time
of the year. Long-term models are slow to completely dry out the
Northern Rockies during early next week, with slight chances of
showers and thunderstorms returning by the middle of the week.
AVIATION...
A mix of middle and high level cloudiness will be present across
the Northern Rockies through 13/1800Z. Showers and thunderstorms
will develop thereafter and slowly transition to a large complex
of rain with embedded thunderstorms streaming across the entire
region after 14/0600Z. KBTM, KSMN, and KMSO will have the best
chance of thunderstorms developing nearby. Terrain will become
obscured in low clouds at times. Winds may become erratic and
gusty near mature thunderstorms, likely gusting to 25 knots in
such scenarios.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING from Noon today to Midnight MDT tonight
Kootenai/Cabinet Region.
ID...RED FLAG WARNING from 11 AM this morning to 11 PM PDT this
evening Lower Hells Canyon/Salmon River Region...Northern
Clearwater Mountains...Southern Clearwater Mountains.
&&
Follow us on Facebook and Twitter!
https://www.facebook.com/NWSMissoula
https://www.twitter.com/NWSMissoulaThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:26 PM PDT | Flash Flood Warning | MSO | Lemhi | 4 hr |
| Aug 13, 3:33 PM PDT | Flash Flood Warning | MSO | Lemhi | 57 min |
| Aug 12, 5:39 PM PDT | Special Weather Statement | MSO | 66 min | |
| Aug 12, 5:51 PM PDT | Special Weather Statement | MSO | Ravalli | 39 min |
| Aug 12, 6:31 PM PDT | Special Weather Statement | MSO | Sanders | 44 min |
| Aug 12, 7:23 PM PDT | Special Weather Statement | MSO | Sanders | 52 min |
| Aug 12, 7:55 PM PDT | Special Weather Statement | MSO | Deer Lodge, Silver Bow | 65 min |
| Aug 12, 9:11 PM PDT | Areal Flood Advisory | MSO | Silver Bow | 64 min |
| Aug 13, 12:47 PM PDT | Special Weather Statement | MSO | Ravalli | 43 min |
| Aug 13, 2:09 PM PDT | Special Weather Statement | MSO | Missoula | 51 min |
| Aug 13, 2:56 PM PDT | Special Weather Statement | MSO | Missoula | 64 min |
| Aug 13, 3:00 PM PDT | Special Weather Statement | MSO | Sanders | 45 min |
| Aug 13, 3:40 PM PDT | Areal Flood Advisory | MSO | Granite | 65 min |
| Aug 13, 3:45 PM PDT | Special Weather Statement | MSO | Flathead, Lake | 90 min |
Nearby
Flash Flood Watches in Idaho, 2014Flash Flood Watches in Montana, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.